Try it
General Medicine · Haematology: G6PD deficiency
Sample itemA 26-year-old man develops dark urine, jaundice and pallor three days after starting primaquine for Plasmodium vivax malaria. Haemoglobin falls from 13 to 7.5 g/dL, the film shows bite cells and the direct Coombs test is negative. What is the underlying mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Reduced NADPH and glutathione, so red cells cannot withstand oxidant stress
G6PD deficiency is X-linked and impairs the pentose phosphate pathway, so red cells make too little NADPH to regenerate reduced glutathione. Oxidant drugs such as primaquine and dapsone, infection or fava beans denature haemoglobin into Heinz bodies, which the spleen removes as bite cells, causing intravascular and extravascular haemolysis. Testing before primaquine is advised.
Option by option
A. Absent CD55 and CD59 allowing complement-mediated lysis
Loss of CD55 and CD59 causes paroxysmal nocturnal haemoglobinuria, which is not drug-triggered.
B. Reduced NADPH and glutathione, so red cells cannot withstand oxidant stress (correct)
Correct. Without NADPH, red cells are defenceless against oxidant stress.
C. Defective spectrin in the red cell membrane skeleton
A spectrin defect causes hereditary spherocytosis with spherocytes, not a drug-triggered episode.
D. Warm IgG antibody coating of red cells
Warm autoimmune haemolysis would give a positive direct Coombs test.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…